Any oral Alpha-blocker use may cause cataract surgery complications

Goodfellow Gems Logo

Goodfellow Gems

"Any oral Alpha-blocker use may cause cataract surgery complications"

At a recent eye surgery meeting it was noted that any previous or current use of oral alpha-blocker e.g. doxasosin or tamsulosin can cause floppy iris syndrome, which can result in poorer cataract surgery outcomes. Eye surgeons need to know so they can use different pre-op medications and operative techniques. The link is to a paper on the topic where they found that tamsulosin was associated with more complications than doxasosin.1 The authors advise that all patients receiving a1 antagonists (not only those receiving tamsulosin) should be identified preoperatively, receive appropriate modifications in preparation, and have alternative techniques and a senior surgeon available at the time of surgery. A patient previously on a short course of alpha blockers (for whatever reason), may not remember they were, so records are important.

This gem has been checked by Dr Dean Corbett, eye surgeon at Auckland Eye 8 Saint Marks Rd, Remuera, Auckland 1050 ph 0800 255 393.

Reference

  1. Haridas, A. et al Arch Clin Exp Ophthalmol (2013) 251:1541–1545
    DOI 10.1007/s00417-013-226.
    http://www.ncbi.nlm.nih.gov/pubmed/23420297

Gems are chosen by the Goodfellow director Dr. Bruce Arroll to be either practice changing or practice maintaining. The information is educational and not clinical advice.


As published in NZ Doctor 10/06/2015